Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 84, NWS Rapid City, SD

July 5, 2021Harding County, Perkins County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Jul 5, 2021, 5:12 PM MDT for Harding County, Perkins County, South Dakota. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2021, 5:12 PM MDT (23:12 UTC)
Expired
Jul 5, 2021, 5:53 PM MDT
In force
41 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Harding County, SD, Perkins County, SD

The radar

The Rapid City radar (KUDX), 169 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 5:13 PM MDTHAIL 111 Nnw Prairie City, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.2 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2021-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2021-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-278 J/kg
Mixed-layer LCL
2189 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

435 
WUUS53 KUNR 052312
SVRUNR
SDC063-105-060015-
/O.NEW.KUNR.SV.W.0084.210705T2312Z-210706T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
512 PM MDT Mon Jul 5 2021

The National Weather Service in Rapid City has issued a

* Severe Thunderstorm Warning for...
  Eastern Harding County in northwestern South Dakota...
  West central Perkins County in northwestern South Dakota...

* Until 615 PM MDT.

* At 512 PM MDT, a severe thunderstorm was located 8 miles north of
  Prairie City, or 27 miles southwest of Hettinger, moving southeast
  at 10 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Prairie City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4567 10302 4575 10293 4566 10239 4549 10288
TIME...MOT...LOC 2312Z 295DEG 10KT 4564 10286 

HAIL...1.50IN
WIND...60MPH
 
$$

JC
2 follow-up statements
789 
WWUS53 KUNR 052329
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
529 PM MDT Mon Jul 5 2021

SDC063-052338-
/O.CAN.KUNR.SV.W.0084.000000T0000Z-210706T0015Z/
Harding SD-
529 PM MDT Mon Jul 5 2021

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HARDING COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4562 10296 4574 10286 4566 10239 4549 10288
TIME...MOT...LOC 2328Z 295DEG 10KT 4562 10280 

$$

SDC105-060015-
/O.CON.KUNR.SV.W.0084.000000T0000Z-210706T0015Z/
Perkins SD-
529 PM MDT Mon Jul 5 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR WEST CENTRAL PERKINS COUNTY...

At 528 PM MDT, a severe thunderstorm was located 6 miles north of
Prairie City, or 27 miles south of Hettinger, moving southeast at 10
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Prairie City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4562 10296 4574 10286 4566 10239 4549 10288
TIME...MOT...LOC 2328Z 295DEG 10KT 4562 10280 

HAIL...1.00IN
WIND...60MPH
 
$$

JC
813 
WWUS53 KUNR 052353
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
553 PM MDT Mon Jul 5 2021

SDC105-060002-
/O.CAN.KUNR.SV.W.0084.000000T0000Z-210706T0015Z/
Perkins SD-
553 PM MDT Mon Jul 5 2021

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL PERKINS COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 4562 10296 4574 10286 4566 10239 4549 10288
TIME...MOT...LOC 2350Z 295DEG 10KT 4559 10271 

$$

JC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 1:48 PM MDT, 3 hours 24 minutes earlier.

Area forecast discussion, Jul 5, 1:48 PM MDT, 3 hours 24 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
148 PM MDT Mon Jul 5 2021

.DISCUSSION...(This Evening Through Monday)
Issued at 148 PM MDT Mon Jul 5 2021

Main fcst challenge with this aftns package deals with impending
convection and just how severe it will be along with areas of
potentially heavy rain. Then...dealing with rain chances later on
during the week.

Currently exiting 500hpa wave creating strong/severe storms across
central SD and our far SE CWA. Morning Corfidi vectors show that
storm motion was slow...so locally heavy rain possible with
storms. Western SD/NE WY awaits next in series of shortwaves
rotating around 500hpa ridge...now moving through central WY with
lightning now being seen with hi-res satellite imagery showing
towering cu developing just to west of CWA in WY. Models cont to
show increasing PWATs of 1.50" to 1.75" across area by 00z
Tuesday. CAPE increases to around 1500 j/kg but shear still
remains rather anemic...so while a supercell can't be ruled
out...expecting more multi-cellar type of convection with wind and
heavy rain based on slow storm motion/850hpa dwpt advection.

One interesting thing of note was 12Z NAM-12 was showing an area
of almost stratiform pcpn on backside of exiting wave Tuesday
morning associated with 700hpa trowel type feature. GFS
kinda/sorta hinted at this when looking at 700hpa theta-e forcing
fields...but it didn't play out in pcpn fcst. Held onto pcpn a
little longer overnight due to this...but not as long as NAM-12
would indicate.

For the reminder of the week, the challenge is the models latching
onto the "ring of fire" pattern with the western CONUS ridge and
waves riding over the top...bringing chances of nocturnal
convection to the area.

Temperatures will be sub-seasonal for Tuesday...then begin to
climb heading to the warmest day of the week on Thursday. Another
front dropping through will cool things off to more seasonal temps
on Friday and into the weekend.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Tuesday)
Issued At 1150 AM MDT Mon Jul 5 2021

Showers and thunderstorms will increase in coverage this afternoon
and evening. Some storms will likely be strong to severe with
hail, strong wind gusts, and heavy rainfall. MVFR conditions are
expected in and near stronger storms. Otherwise, VFR conditions
are expected through the forecast period.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Hintz
AVIATION...13
Hazardous weather outlook, Jul 5, 5:42 AM MDT, 11 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
542 AM MDT Mon Jul 5 2021

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-061300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
542 AM MDT Mon Jul 5 2021 /642 AM CDT Mon Jul 5 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a risk for strong to severe thunderstorms later this
afternoon and evening across much of northeast Wyoming and western
South Dakota. The highest risk will be over the Black Hills area
and the adjacent plains to the east. Large hail and strong wind
gusts will be the main threats from any severe storms, with some
heavy rain also expected.

The grassland fire danger index will be in the high category this
afternoon from the northwest into west central South Dakota
plains.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There will be a lingering chance for thunderstorms from the Black
Hills area eastward on Tuesday. The threat for severe
thunderstorms is low, but an isolated strong storm with hail and
gusty winds is possible, mainly from the Black Hills to south
central South Dakota.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jul 5, 2:50 PM MDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Rapid City SD
250 PM MDT Mon Jul 5 2021

SDZ026-028-072-052115-
Central Black Hills SD-Sturgis/Piedmont Foot Hills SD-Rapid City SD-
250 PM MDT Mon Jul 5 2021

...STRONG THUNDERSTORM OVER SOUTHWESTERN MEADE AND CENTRAL PENNINGTON
COUNTIES...

At 249 PM MDT, Doppler radar was tracking a strong thunderstorm near
Black Hawk, or 5 miles northwest of Rapid City, moving northeast at
10 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Northwestern Rapid City, Black Hawk and Summerset.

This includes Interstate 90 in South Dakota between Mile Markers 51
and 57.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek safe shelter inside a building or vehicle until this storm has
passed.

&&

LAT...LON 4407 10339 4411 10342 4420 10329 4411 10321
TIME...MOT...LOC 2049Z 240DEG 10KT 4412 10334

JC
Local storm report, Jul 5, 3:07 PM MDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
307 PM MDT MON JUL 05 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     NON-TSTM WND GST 5 NNW DWTN GILLETTE     44.34N 105.54W
07/05/2021  M52 MPH          CAMPBELL           WY   ASOS

&&

JC
Special weather statement, Jul 5, 3:57 PM MDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Rapid City SD
457 PM CDT Mon Jul 5 2021

SDZ047-052230-
Todd SD-
457 PM CDT Mon Jul 5 2021

...STRONG THUNDERSTORM OVER SOUTHEASTERN TODD COUNTY...

At 457 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Hidden Timber, or 12 miles southeast of Mission,
moving southeast at 10 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Sicangu Village and eastern Rosebud Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4326 10056 4321 10032 4299 10051 4300 10074
TIME...MOT...LOC 2157Z 293DEG 9KT 4315 10052

JC
Special weather statement, Jul 5, 4:25 PM MDT, 47 minutes before
Special Weather Statement
National Weather Service Rapid City SD
425 PM MDT Mon Jul 5 2021

SDZ027-029-041-WYZ058-052300-
Fall River SD-Southern Foot Hills SD-Southern Black Hills SD-
Weston WY-
425 PM MDT Mon Jul 5 2021

...STRONG THUNDERSTORMS OVER SOUTHWESTERN CUSTER...NORTHWESTERN FALL
RIVER AND SOUTHEASTERN WESTON COUNTIES...

At 425 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Morrisey to 4 miles
northwest of Mule Creek Junction to 8 miles south of Redbird.
Movement was northeast at 45 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Dewey, Morrisey and Burdock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4350 10406 4350 10447 4362 10461 4381 10418
      4357 10390 4319 10386 4314 10405
TIME...MOT...LOC 2225Z 246DEG 39KT 4365 10448 4344 10426 4312 10424

JC
Local storm report, Jul 5, 4:31 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
431 PM MDT MON JUL 05 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HEAVY RAIN       1 SW RENO JUNCTION      43.76N 105.49W
07/05/2021  M1.17 INCH       CAMPBELL           WY   PUBLIC

0413 PM     TSTM WND GST     15 SSE MISSION          43.10N 100.60W
07/05/2021  M51 MPH          TODD               SD   MESONET

&&

CALDERON
Special weather statement, Jul 5, 4:47 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service Rapid City SD
447 PM MDT Mon Jul 5 2021

SDZ001-002-052315-
Perkins SD-Harding SD-
447 PM MDT Mon Jul 5 2021

...STRONG THUNDERSTORM OVER EAST CENTRAL HARDING AND NORTHWESTERN
PERKINS COUNTIES...

At 447 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Ralph, or 24 miles southwest of Hettinger, moving
northeast at 25 mph.

Penny size hail will be possible with this storm.

This storm will remain over mainly rural areas of east central
Harding and northwestern Perkins Counties, northeast of Reva.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek safe shelter inside a building or vehicle until this storm has
passed.

&&

LAT...LON 4559 10295 4573 10307 4586 10286 4570 10261
TIME...MOT...LOC 2247Z 233DEG 21KT 4572 10293

JC

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 8:28 PM MDTSpecial Weather StatementUNRButte32 min
Jul 4, 9:00 PM MDTSpecial Weather StatementUNRButte30 min
Jul 4, 11:55 PM MDTSpecial Weather StatementUNRCuster35 min
Jul 5, 12:04 PM MDTSpecial Weather StatementUNRMellette26 min
Jul 5, 12:31 PM MDTSpecial Weather StatementUNRMellette14 min
Jul 5, 12:44 PM MDTSpecial Weather StatementUNRLyman16 min
Jul 5, 12:46 PM MDTSpecial Weather StatementUNRLawrence14 min
Jul 5, 1:06 PM MDTSpecial Weather StatementUNRLawrence24 min
Jul 5, 1:14 PM MDTSpecial Weather StatementUNRLyman16 min
Jul 5, 1:37 PM MDTSpecial Weather StatementUNRLyman23 min
Jul 5, 1:58 PM MDTSpecial Weather StatementUNRLawrence32 min
Jul 5, 2:50 PM MDTSpecial Weather StatementUNRPennington25 min
Jul 5, 3:57 PM MDTSpecial Weather StatementUNRTodd33 min
Jul 5, 4:47 PM MDTSpecial Weather StatementUNRPerkins28 min
Jul 5, 4:54 PM MDTSevere Thunderstorm WarningUNRCuster, Pennington36 min
Jul 5, 5:19 PM MDTSevere Thunderstorm WarningUNRLawrence, Meade, Pennington56 min
Jul 5, 5:35 PM MDTSpecial Weather StatementUNRCuster25 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.